|Home | About | Journals | Submit | Contact Us | Français|
Thyrotoxicosis commonly causes sinus tachycardia. The development of heart block, though rare, is important to recognize.
A Caucasian woman aged 60 was referred to the emergency department with a 3-week history of recurrent collapses and loss of consciousness. 11 years previously she had been diagnosed as having Graves' hyperthyroidism with associated ophthalmopathy. There was a long history of psychiatric illness and her adherence to treatment had always been poor. Previously she had been admitted to hospital with severe thyrotoxicosis but she had not attended on two occasions when booked for thyroidectomy. She was taking no medication at the time of the current admission. On examination she had a small diffuse goitre, she was agitated, there was a fine tremor, and there were signs of thyroid eye disease with marked bilateral proptosis. Her blood pressure was 140/80 mmHg, but surprisingly her pulse rate was only 40 beats/min and regular. An electrocardiogram (ECG) revealed third-degree (complete) atrioventricular block (Figure 1). Thyroid function tests confirmed thyrotoxicosis with the serum free thyroxine (T4) concentration 124.7 pmol/L (normal range 9-20 pmol/L) and a suppressed thyrotropin (TSH). Tests of renal and liver function, serum calcium and cardiac enzymes and full blood count were within normal limits. Her chest radiograph was also normal. She was transferred to the coronary care unit for cardiac monitoring. Carbimazole was started at a dose of 40 mg daily and over the next 18 days she became clinically and biochemically euthyroid. She did not, however, revert to sinus rhythm and required insertion of a dual chamber permanent pacemaker; thereafter she had a total thyroidectomy.
A woman of 30 reported 6 weeks of sore neck, general malaise, fatigue, weight loss, heat intolerance and night sweats. For the previous 3 days she had noticed a swollen tender thyroid gland. She had a history of malaria and a positive family history of thyroid disease. On examination she was underweight with a body mass index of 18 kg/m2. The heart rate was 50 beats per minute and regular, blood pressure was 110/70 mmHg and heart sounds were normal. The right lobe of the thyroid gland was tender and enlarged. Otherwise no abnormalities were noted on examination. Investigations confirmed mild hyperthyroidism with a serum free T4 of 26.5 pmol/L and a suppressed TSH. A full blood count was normal but an erythrocyte sedimentation rate (ESR) of 52 mm/h suggested an underlying inflammatory process. Thyroid autoantibodies and viral titres were negative. Subacute (DeQuervain's) thyroiditis was diagnosed. An ECG revealed 2:1 heart block with a ventricular rate of 45 beats per minute (Figure 2). An echocardiogram showed no structural abnormality and good left ventricular function. A 24-hour Holter monitor revealed brief runs of asymptomatic Mobitz type 1 (Wenckebach) and 2:1 heart block (Figure 3). She was started on prednisolone 20 mg daily for 1 week, the dose being reduced to 10 mg daily for a further 4 weeks as her symptoms disappeared. Four weeks later her ESR had fallen to 13 mm/h and her serum free T4 was 14.8 pmol/L with serum TSH 0.2 mU/L (normal range 0.4-5.5). The heart block had resolved. On attempting to reduce the dose of her prednisolone further she relapsed into thyrotoxicosis with a subsequent rise in ESR. She experienced several episodes of presyncope with intermittent complete heart block demonstrated by 24-hour Holter monitoring. She continued on steroids for a further year in order to maintain euthyroidism; however, the complete heart block persisted and a dual chamber permanent pacemaker was implanted.
Second or third degree heart block complicating hyperthyroidism is rare, and has most commonly been reported in association with acute inflammatory disease, hypercalcaemia, administration of drugs (for example digoxin), or co-existing heart disease1.
Patient 1, after being rendered clinically and biochemically euthyroid within 3 weeks, remained in complete heart block. This suggests that her high concentration of thyroid hormone had done irreversible damage to the atrioventricular (AV) node. She had probably been exposed to this high concentration for some time, owing to her poor adherence to treatment. Previous reports have suggested that severe or long-standing disease predisposes to heart attack2; our patient had both.
Patient 2 had complete resolution of heart block once she had been rendered euthyroid by steroid therapy, but reduction of the dose resulted in relapse of her thyrotoxicosis and return of heart block with presyncope. Perhaps a single underlying inflammatory process was damaging both thyroid and cardiac tissue.
What could be the mechanism of complete heart block in thyrotoxicosis? Interstitial inflammation of the AV node, the His-bundle and its branches in a hyperthyroid patient with P-R prolongation on ECG has been reported3. Necropsies in patients with fatal hyperthyroidism have revealed dilated ventricles, myocyte hypertrophy, oedema, interstitial and peri-vascular fibrosis, cellular infiltration and myocyte necrosis4, which could also affect the conducting system within the heart to generate varying and intermittent degrees of heart block. Focal myocarditis affecting the region around the AV node has also been postulated to result in heart block5. Repeated inflammation of the cardiac conducting system (especially the AV node) could have caused cumulative damage, leading ultimately to complete heart block as in the second case.
The first patient had Graves' disease, which is mediated by autoantibodies. Whether microsomal, thyroglobulin or TSH receptor antibodies can directly attack cardiac conducting tissue is unknown. The antinuclear autoantibodies anti-Ro/SSA and anti-La/SSB (which are seen in several connective tissue disorders) can certainly affect cardiac conducting tissue, as demonstrated by heart block in the infants of affected mothers6. A direct metabolic effect may also cause conduction disturbances since thyroid hormones directly influence cardiac electrophysiological function.
Recognition that heart block can complicate thyrotoxicosis is important. The association of heart block and thyrotoxicosis, though very unusual, needs to be considered in patients with symptoms suggestive of a bradyarrhythmia. Drugs used to treat the symptoms of thyrotoxicosis, such as β-adrenergic blockers and calcium channel blockers, may at best exacerbate symptoms and at worst be life-threatening in these patients.
We thank Professor MC Sheppard and Dr P Dodson, from Queen Elizabeth Hospital and Heartlands Hospital, Birmingham, respectively, for permission to report patients under their care. F Osman is a British Heart Foundation Junior Research Fellow.